Journal Article

Ramsey Tax Cycles

Marcus Hagedorn

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 77, issue 3, pages 1042-1071
Published in print July 2010 | ISSN: 0034-6527
Published online July 2010 | e-ISSN: 1467-937X | DOI:
Ramsey Tax Cycles

Show Summary Details


This paper asks whether tax cycles or tax smoothing represents the optimal policy in models without any extrinsic uncertainty. To answer this question, I develop a general framework for studying tax cycles in a large class of models that feature various types of frictions. This framework adds various wedges, resembling tax wedges, to the labour market, to the product market, and to money acquisition into an otherwise frictionless economy, so that it nests a large class of models used for policy analysis. I derive a criterion for this general framework that indicates when cycles are welfare-improving in a frictionless economy, and why frictions make cycles more likely to be optimal. I then calibrate two models with frictions, a labour search model and a monetary model, and show that cycles are welfare-improving under standard preferences.

Journal Article.  11557 words.  Illustrated.

Subjects: Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.